What Are the Signs of a Laxative Overdose?

A laxative overdose may cause vomiting.
Stomach cramping is a common sign of a laxative overdose.
A laxative.
Article Details
  • Written By: N. Madison
  • Edited By: Jenn Walker
  • Last Modified Date: 26 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The signs of a laxative overdose typically include nausea, vomiting, and diarrhea. A person who takes an overdose of laxatives may also experience abdominal cramping as well as signs of dehydration. Dehydration from an overdose of laxatives can affect people of all ages but may be more likely to occur in a child than in an adult. An individual who experiences an overdose may also develop bloody stools or become dizzy. In some cases, an overdose may cause a patient to collapse, or it may even lead to a coma or the death of the patient.

People take laxatives in order to stimulate a bowel movement. Though this type of medication can provide relief from constipation, there is a risk of overdose. In many cases, overdoses are accidental, but some people may intentionally take too much of these medications. In fact, there are some people who routinely abuse laxatives in the hopes of losing weight. The signs of a laxative overdose can range from those that are mild but unpleasant to those that are serious and life threatening.

Most commonly, a person who experiences a laxative overdose has gastrointestinal symptoms. For example, a person who overdoses on this type of medication may experience abdominal cramping or diarrhea. Often, nausea and vomiting occur as well. A person who overdoses on laxatives may also notice blood in his stools.

Ad

Sometimes a laxative overdose may cause a person to become dehydrated as he loses fluids in the form of diarrhea. As such, he may experience extreme thirst, weakness, and lowered urine output. A person who is dehydrated because of an overdose may notice that his mouth and skin is abnormally dry, and he may have headache symptoms. A lack of tears or sweating may also appear as signs of dehydration.

A person who overdoses on laxatives may also feel abnormally fatigued or dizzy. His muscles may become weak as a result of a laxative overdose, and he may even faint. In a severe case of an overdose, a person may even become comatose or die.

If a person is experiencing the signs of a laxative overdose, he should seek immediate medical attention. He may go to his local hospital emergency room to get help or call a poison control hotline. It is important to seek medical attention, even if the initial symptoms seem mild. In time, they may become much worse.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon326635
Post 6

All these comments are very wise and true. But there is always "a but". Not everyone is as regular as one should be and even prunes and such may not help, so if you eat a nice dinner and then you know it is your second, third fourth or more days since you had a bowel movement, then you feel bloated, tired, irritated -- constipated. Then the pill comes in very handy. After dropping off the load, the person feels lighter, more energetic, just overall better.

Especially during several days' long business trips filled with stressful meetings and long late dinners, a laxative, taken appropriately as directed, helps to achieve relief.

I'm not encouraging anything, but there must be a good reason that the laxatives are out there in every store sold as over the counter medicine. But they should of course, be used responsibly.

anon262918
Post 5

I think I may have bulimia. I haven't had a natural poo in two weeks as I take nine dulcolaxes every two days (depends if I eat). Last night I took seven, and I feel dizzy now.

Windchime
Post 4

Someone at work just told me about a crazy and dangerous incident. A small group of people decided to play a stupid practical joke on their overbearing supervisor.

Having made a delicious looking cake for her birthday they covered it with laxative chocolate. As expected, she ate a large slice and didn't offer to share, taking the rest home for later.

While I don't know what the after effects were I feel this is a stupid thing to do. It could easily have resulted in a laxative overdose, and the woman would probably have had no idea what was wrong with her.

Bakersdozen
Post 3

While visiting a relative last year my youngest child took the opportunity to explore the bathroom medicine cabinet.

Finding a packet of what he thought was chocolate, well you can guess the rest. The hours I spent in the emergency room while the poor thing had IV fluids and other treatments were the worst of my life.

These days I'm extra careful about how child proof other people's houses are. It's so easy to forget that laxatives are poisonous when taken by the wrong person or in the wrong dose.

Valencia
Post 2

@mutsy - I always feel bad when I hear about people with eating disorders. While I can kind of understand it when calorie counting goes too far, becoming obsessive and leading to things like anorexia or bulimia, laxative abuse is beyond me.

Luckily I've never had any need for this kind of medication myself, and I'd be reluctant to take it if I did. I suspect you'd be setting yourself up for some long term problems if you get used to taking them.

The safest way to avoid accidental laxative overdose is to look to your diet. By adding more fiber and avoiding foods which bind, you can stay healthy in a natural way.

mutsy
Post 1

I wanted to add that I know that there are people that abuse laxitives in order to lose weight. It is really sad. As a matter of fact, I was watching a documentary about a lady that had this problem. She was abusiving laxatives and reached a point that she needed to go to a treatment center to stop her addiction because on top of abusing laxatives she also developed bulimia and had to really struggle to overcome the disorder. I don’t think that people realize how dangerous laxative abuse is.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email